Maryland, 2013Damaging Winds in Maryland, May 23, 2013
May 23, 2013 · NWS LWX · 2 events in 2 counties and zones
A cold front was approaching from the west. Ahead of it temperatures reached their convective temps and wind speeds increased.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $500
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was approaching from the west. Ahead of it temperatures reached their convective temps and wind speeds increased. Thunderstorms formed along a lee trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 8:08 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, May 23, 8:08 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 PM EDT THU MAY 23 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION TONIGHT. AN UPPER
LEVEL LOW WILL RESIDE OVER THE AREA ON FRIDAY...THEN CANADIAN HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE MEMORIAL DAY WEEKEND. A WARM
FRONT WILL PASS THROUGH THE AREA DURING THE EARLY TO MIDDLE
PORTION OF NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
CDFNT IN/NEAR THE SHEN VLY ATTM. AFTER AN AFTN WHERE STORMS WERE
SCTD AND LACKED ORGANIZATION...FINALLY HV A CONCENTRATED STRUCTURE
TO WORK OFF OF. HWVR...W/ LOSS OF DIURNAL HEATING WE/RE LOSING
WHAT SEVERITY WE HAD. CENTRAL VA HAS BEEN LARGELY UNTAPPED...AND
XPCT TSRA TO HV MORE LIFE THERE. ELSW...THE HVY RAFL WL BE THE
BIGGER IMPACT. LWX RAOB DEMONSTRATES THIS PREMISE...W/ MORE CINH
THAN CAPE AND 1.33 INCH PWAT. WL KEEP POPS HIGH TIL FROPA...THEN
SCALE BACK. WIND SHIFT TO THE NORTHWEST OCCURS BEHIND THE FRONT
OVERNIGHT...AND DEWPOINTS WILL BEGIN TO DECREASE WITH COOLER AIR
MOVING IN FOR FRIDAY.
FRIDAY WILL CERTAINLY FEEL LIKE A DIFFERENT DAY WITH MAXIMA
RELUCTANT TO RISE MUCH DURING THE DAY WITH LOW LEVEL COLD
ADVECTION AT PLAY AND AN UPPER LOW OVERHEAD. MAXIMA IN THE LOWER
TO MID 60S CAN BE EXPECTED. DECENT GRADIENT WITH COLD ADVECTION
WILL BRING A WINDY DAY...WITH GUSTS POSSIBLY OVER 35 MPH AT TIMES.
WITH THE UPPER LOW OVERHEAD EXPECT PLENTY OF CLOUDS AND ALSO
SCATTERED SHOWERS PARTICULARLY ACROSS THE NORTHERN PORTION OF THE
CWA. SHOWERS MAY PRODUCE STRONGER WIND GUSTS AND ALSO CAN/T RULE
OUT SOME SMALL HAIL DUE TO COLD AIR ALOFT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LOW DRIFTS TO THE NORTHEAST ON SATURDAY...AS HIGH PRESSURE
BUILDS IN FOR THE REST OF THE WEEKEND. IT LOOKS LIKE WINDS STAY UP
FRIDAY NIGHT...SO NO FROST IS EXPECTED. BUT TEMPERATURES COULD
DROP CLOSE TO FREEZING OVER THE HIGHLANDS LATE FRIDAY NIGHT.
ANOTHER WINDY AND COOL DAY IS EXPECTED ON SATURDAY ALTHOUGH SOME
SUNSHINE SHOULD MAKE A RETURN. MODERATING TEMPERATURES AND
SUNSHINE ARE EXPECTED SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
H5 RISES THROUGH ENTIRE LONG TERM AS BERMUDA HIGH STARTS SETTING UP
AT THE BEGINNING OF THE PERIOD WITH WARM FRONT PASSAGE LIKELY ON
TUESDAY PER 12Z GFS. MONDAY APPEARS STABLE WITH LITTLE OR NO MODEL
CAPE. ON TUESDAY...INSTABILITY STARTS TO WORK INTO THE SHEN VALLEY
WITH WEDNESDAY AND THURSDAY HAVING MODERATE INSTABILITY ACROSS
ENTIRE CWA.
MAX TEMPS MONDAY AND TUESDAY ARE AROUND CLIMO...THEN INCREASING UP
TO 10 DEG ABV CLIMO WITH MAX TEMPS APPROACHING 90 WEDNESDAY AND
THURSDAY.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHRA/TSRA IN METRO BALT AND DOWN THE SHEN VLY. FLGT RESTRICTIONS
ATTM GNLY MVFR...ALTHO CUD HV LCL IFR W/IN SHRA/TSRA. THERE MAY BE
A FEW SHRA THEREAFTER...AS WELL AS OCNL MVFR CIGS. CUD BE
CONTENDING W/ A LTL FOG AS WELL TIL FROPA.
A COLD FRONT MOVES THROUGH THE AREA OVERNIGHT WITH A WIND SHIFT.
COOLER/DRIER AIR WL TAKE CARE OF ANY RESIDUAL FOG. EXPECT GUSTY
NORTHWEST WINDS ON FRIDAY...WITH SCATTERED SHOWERS THAT MAY
PRODUCE GUSTIER WINDS.
STRONG NWLY FLOW CONTINUES THROUGH SATURDAY AS THE UPR LOW
REMAINS IN THE REGION AND SFC HIGH PRESSURE BUILDS. VFR EARLY NEXT
WEEK IN A CANADIAN AIRMASS BEFORE A MIDWEEK WARM FRONT.
&&
.MARINE...
ASIDE FM DRUM PT-SMITH PT AND ADJACENT TANGIER SOUND...WINDS HVNT
REALLY BEEN REACHING SCA CRIT. EVEN IN THE MID BAY...SPDS STARTING
TO SUBSIDE. WL ALLOW SCA TO EXPIRE AT 10 PM. THAT/S NOT TO SAY
THERE WONT BE GUSTY WINDS...BUT THEY WL BE ASSOCD W/ SHRA AND TSRA
CROSSING ALONG AND AHEAD OF CDFNT. ANTICIPATE SPECIAL MARINE
WARNINGS WL BE REQD OVNGT.
COLD FRONT MOVES THROUGH OVERNIGHT WITH WINDS SHIFTING
TO THE NORTHWEST. THESE WINDS WILL BE GUSTY ON FRIDAY...FOR A
SOLID SMALL CRAFT ADVISORY. MAY EVEN FLIRT WITH GALES DUE TO
GRADIENT EFFECTS ALONE. IN ADDITION...SCATTERED SHOWERS MAY
PRODUCE STRONGER WIND GUSTS.
NWLY FLOW WITH GUSTS 25 TO 30 KT THROUGH SATURDAY AS AN UPR LOW
PERSIST OVER THE REGION AND SFC HIGH PRESSURE BUILDS. MORE
TRANQUIL WEATHER EARLY NEXT WEEK UNDER A CANADIAN AIRMASS.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES RUNNING 1/2 FT ABOVE NORMAL TNGT. NO COASTAL FLOOD
ADVISORY IS EXPECTED. WINDS WILL SHIFT TO THE NORTHWEST OVERNIGHT
INTO FRIDAY BEHIND A COLD FRONT...BRINGING A RETURN TO NORMAL AT A
MINIMUM...AND MORE LIKELY BLOW OUT CONDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ531>534-537>543.
SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
ANZ530>543.
&&
SYNOPSIS...BPP
NEAR TERM...HTS/BPP
SHORT TERM...BPP
LONG TERM...LEE
AVIATION...HTS/BPP/BAJ
MARINE...HTS/BPP/BAJ
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, May 23, 9:33 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EDT THU MAY 23 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 PM EDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...OVERNIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
WHICH COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT ON FRIDAY AND FRIDAY NIGHT...AND
IS EXPECTED TO CONTINUE INTO SATURDAY NIGHT. GALES ARE ALSO POSSIBLE
LATE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY REPORTS OF LARGE HAIL...DAMAGING WINDS...OR FLOODING
TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1033 PM EDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FREEZE MAY OCCUR IN THE PORTIONS OF THE ALLEGHENY HIGHLANDS
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY REPORTS OF LARGE HAIL...DAMAGING WINDS...OR FLOODING
TO THE NATIONAL WEATHER SERVICE.
HTS
In the hours before
Local storm report, May 23, 6:21 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 2 WSW DAMASCUS 39.27N 77.24W
05/23/2013 MONTGOMERY MD CO-OP OBSERVER
KINGS VALLEY ROAD AND KINGSTEAD ROAD IS FLOODED
&&
EVENT NUMBER LWX1300202
HASLocal storm report, May 23, 6:35 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 2 SSW DAMASCUS 39.25N 77.21W
05/23/2013 MONTGOMERY MD TRAINED SPOTTER
LOGHOUSE ROAD IMPASSABLE AT MAGRUDER BRANCH
&&
EVENT NUMBER LWX1300203
HASLocal storm report, May 23, 6:51 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
751 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FLASH FLOOD 2 NNE GLENWOOD 39.32N 77.02W
05/23/2013 HOWARD MD DEPT OF HIGHWAYS
MARYLAND STATE ROUTE 97 WAS FLOODED AND CLOSED AT THE
INTERSECTION WITH MARYLAND ROUTE 144 NEAR COOKSVILLE.
&&
EVENT NUMBER LWX1300204
JELocal storm report, May 23, 8:04 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 2 ENE HANEYTOWN 38.30N 78.50W
05/23/2013 E0.88 INCH GREENE VA PUBLIC
&&
EVENT NUMBER LWX1300205
GMSLocal storm report, May 23, 8:13 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 2 WNW LAYTONSVILLE 39.22N 77.17W
05/23/2013 MONTGOMERY MD DEPT OF HIGHWAYS
WOODFIELD ROAD AT CHURCHILL DOWNS ROAD CLOSED DUE TO
HIGH WATER.
&&
EVENT NUMBER LWX1300206
STRONGLocal storm report, May 23, 8:21 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD HANOVER 39.19N 76.72W
05/23/2013 HOWARD MD DEPT OF HIGHWAYS
SWIFT WATER RESCUE AT MCENDREE AND ROVER MILL ROADS
&&
EVENT NUMBER LWX1300207
HASThunderstorm Wind, Montgomery
- When
- May 23, 9:45 PM EST
- Where
- Montgomery County, 0.33 mi SSW of Capitol View Park
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.016, -77.053
There was a tree down in the Kensington area.
Thunderstorm Wind, Charles
- When
- May 23, 10:18 PM EST
- Where
- Charles County, 0.59 mi ENE of La Plata
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.534, -76.971
A tree limb fell on power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455896, 455880.